Alert archive / Illinois / Tornado Warnings in 2013

Tornado Warning 42, NWS St. Louis, MO

November 17, 2013Clinton County, Washington County, Illinois

NWS St. Louis, MO issued this tornado warning at Nov 17, 2013, 11:53 AM CST for Clinton County, Washington County, Illinois. It was in force for 37 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 17, 2013, 11:53 AM CST (17:53 UTC)
Expired
Nov 17, 2013, 12:30 PM CST
In force
37 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Clinton County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 108 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 17, 11:59 AM CSTHAIL 1.25Okawville, IL
Nov 17, 12:00 PM CSTHAIL 0.88Okawville, IL
Nov 17, 12:00 PM CSTTORNADO2 E Okawville, ILSEMI TRUCKS AND CAMPERS BLOWN OFF OF INTERSTATE 64 NEAR MILE MARKER 46.
Nov 17, 12:07 PM CSTTORNADONew Minden, ILNEAR INTERSECTION OF HIGHWAY 177 AND 127 SEVERAL HOMES DAMAGED AND A CHURCH.
Nov 17, 12:07 PM CSTTORNADONew Minden, IL*** 1 FATAL, 1 INJ ***
Nov 17, 12:07 PM CSTTORNADONew Minden, ILJUST SOUTHEASAT OF NEW MINDEN. TORNADO RAPIDLY MOVING NORTHEAST
Nov 17, 12:07 PM CSTTORNADONew Minden, ILTORNADO RAPIDLY MOVING NORTHEAST
Nov 17, 12:13 PM CSTTORNADO2 N Hoyleton, ILNEW HOME SEVERELY DAMAGED WITH ONLY FOUNDATION REMAINING OFF OF COUNTY ROAD 24. A FEW FARMS ON SYCAMORE ROAD ALSO DAMAGED.
Nov 17, 12:15 PM CSTTORNADO2 W Hoyleton, ILTORNADO ON THE GROUND ALONG HIGHWAY 177 HEADING TOWARDS HOYLETON. LOCATION ESTIMATED
Nov 17, 12:30 PM CSTTORNADONew Minden, ILSHERIFF DEPARTMENT REPORTS DAMAGE FROM TORNADO IN THE NEW MINDEN AREA.
Nov 17, 12:30 PM CSTTORNADONew Minden, ILSHERIFF DEPARTMENT REPORTS DAMAGE FROM TORNADO IN THE NEW MINDEN AREA. TORNADO LIKELY OCCURRED AROUND 1205 PM.
Nov 17, 12:32 PM CSTTORNADOHoyleton, ILSHERIFF DEPARTMENT REPORTS TORNADO DAMAGE IN THE HOYLETON AREA.
Nov 17, 12:32 PM CSTTORNADOHoyleton, ILSHERIFF DEPARTMENT REPORTS TORNADO DAMAGE IN THE \ HOYLETON AREA. TORNADO OCCURRED AROUND 1215 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 17, 8:40 AM CSTTornado Watch PDSSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
2.7
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WFUS53 KLSX 171753
TORLSX
ILC027-189-171830-
/O.NEW.KLSX.TO.W.0042.131117T1753Z-131117T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1153 AM CST SUN NOV 17 2013

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 1230 PM CST

* AT 1152 AM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 6 MILES SOUTH OF NEW MEMPHIS...AND MOVING
  NORTHEAST AT 65 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  OKAWVILLE...WAMAC...SHATTUC...FROGTOWN...COVINGTON...BARTELSO...NEW
  MINDEN...POSEY...HOFFMAN...HUEY AND FERRIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT
WAS IN EFFECT FOR THE SAME AREA.

&&

LAT...LON 3835 8970 3846 8970 3870 8914 3848 8914
TIME...MOT...LOC 1753Z 244DEG 55KT 3840 8965

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

CVKING
2 follow-up statements
517 
WWUS53 KLSX 171808
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1208 PM CST SUN NOV 17 2013

ILC027-189-171830-
/O.CON.KLSX.TO.W.0042.000000T0000Z-131117T1830Z/
WASHINGTON IL-CLINTON IL-
1208 PM CST SUN NOV 17 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL CLINTON AND
NORTHEASTERN WASHINGTON COUNTIES UNTIL 1230 PM CST...

AT 1204 PM CST...A CONFIRMED TORNADO WAS LOCATED 6 MILES EAST OF
OKAWVILLE...AND MOVING EAST AT 75 MPH.

HAZARD...DAMAGING TORNADO AND TENNIS BALL SIZE HAIL.

SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO EAST OF NEW MINDEN.

IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
         ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
         BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
WAMAC AND HOFFMAN.

LAT...LON 3840 8947 3841 8948 3843 8948 3864 8914
      3848 8914
TIME...MOT...LOC 1809Z 251DEG 67KT 3845 8933

TORNADO...OBSERVED
HAIL...2.50IN

$$

CVKING
745 
WWUS53 KLSX 171823
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1223 PM CST SUN NOV 17 2013

ILC027-189-171833-
/O.EXP.KLSX.TO.W.0042.000000T0000Z-131117T1830Z/
WASHINGTON IL-CLINTON IL-
1223 PM CST SUN NOV 17 2013

...THE TORNADO WARNING FOR EAST CENTRAL CLINTON AND NORTHEASTERN
WASHINGTON COUNTIES WILL EXPIRE AT 1230 PM CST...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 4 PM.

LAT...LON 3840 8947 3841 8948 3843 8948 3864 8914
      3848 8914
TIME...MOT...LOC 1823Z 251DEG 67KT 3853 8901

$$

CVKING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Nov 17, 11:30 AM CST, 23 minutes earlier.

Area forecast discussion, Nov 17, 11:30 AM CST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CST Sun Nov 17 2013

.UPDATE:
Issued at 1125 AM CST Sun Nov 17 2013

Thunderstorms (some severe) are ongoing across parts of MO/IL
ahead of a strong cold front. Thunderstorms will end this
afternoon with the passage of the front however strong gradient
winds of 25-35 mph with gusts up to 50 mph will persist through
sunset before diminishing.

Kanofsky

&&

.SHORT TERM:  (Through Late This Afternoon)
Issued at 331 AM CST Sun Nov 17 2013

Latest round of storms have moved off to the east and southeast
early this morning. Could still see some scattered activity in warm
sector, but better chances later this morning and through the
afternoon hours as strong cold front slides through region. Strong
to severe storms still possible for portions of the forecast area,
mainly along and east of Mississippi River with best chance further
east over eastern IL and most of Indiana where there is a high risk
of severe weather. SPC has placed eastern portions of our forecast
area in a moderate risk for severe storms, so added severe mention
in the weather grids for this area. All of this is due to a surface
low currently over northeastern KS that will continue to deepen as
negatively tilted upper level trof helps to lift it northeast into
Great Lakes region. This combined with broad low level jet which
will continue to advect plenty of moisture into the area resulting
in moderate instability. As cap erodes by late morning, discrete
cells to develop over east central/southeastern MO as well as
southwestern IL which will eventually merge into a line and race
east. The main threats will be large hail and damaging winds, as
well as a few tornadoes. With the rapid movement of the front the
storms should move out of the forecast area by 00z Monday.

Another issue to deal with today will be the winds, as gradient
tightens ahead of system will see winds pickup by mid morning
sustained between 20 and 30 mph, gusting to near 40 mph at times.
Winds to persist behind the strong cold front as well before
diminishing early this evening. So have kept wind advisory for today
from 10 am to 6 pm.

One last above normal day as temperatures rise into the mid 60s to
mid 70s, then temperatures to remain steady or slowly fall during
the afternoon hours as the front slides through.

Byrd

.LONG TERM:  (Tonight through Saturday)
Issued at 331 AM CST Sun Nov 17 2013

As system exits the area this evening, surface ridge to build in and
winds diminish. Colder air to filter in with lows dipping down into
the mid 30s to low 40s, about 20 to 30 degrees colder then
temperatures are this morning.

Surface ridge to remain over region through Monday night before
moving off to the east. In the meantime, highs on Monday will only
be in the 50s with lows Monday night in the upper 20s to low 30s.

Beyond that, extended models show southerly flow returning to the
area by mid week. Several weak shortwaves to slide through the area
for the rest of the forecast period with chances of rain Wednesday
through early Saturday. Extended models are indicating colder air
to filter in by Friday night with rain becoming mixed with snow
before ending.

Byrd

&&

.AVIATION:  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1107 AM CST Sun Nov 17 2013

Thunderstorms should clear all terminals within the first few
hours of the TAF period. Winds will shift to the west behind a
cold front. Gusty winds will persist for the rest of the afternoon
with gusts up to 40 kts possible. Gustiness will decrease after
sunset however sustained winds will remain above 10 kts overnight.

Specifics for KSTL: Thunderstorms should clear the terminal by
19z. Winds will shift to the west behind a cold front. Gusty
winds will persist for the rest of the afternoon with gusts up to
40 kts possible. Gustiness will decrease after sunset however
sustained winds will remain above 10 kts overnight.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WIND ADVISORY until 6 PM CST this evening FOR Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Shelby MO-St. Charles MO-St.
     Francois MO-St. Louis City MO-St. Louis MO-Ste. Genevieve
     MO-Warren MO-Washington MO.

IL...WIND ADVISORY until 6 PM CST this evening FOR Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Nov 17, 4:24 AM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
424 AM CST SUN NOV 17 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
424 AM CST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE THREAT OF SEVERE THUNDERSTORMS WILL BE OVER EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS TODAY. A FEW TORNADOES
WILL BE POSSIBLE...ALONG WITH DAMAGING WINDS AND SOME HAIL.

IN ADDITION...VERY STRONG SOUTHWESTERLY WINDS ARE EXPECTED FROM
LATE THIS MORNING AND INTO THIS AFTERNOON...WITH WINDS GUSTING
INTO THE 45 TO 50 MPH RANGE. WINDS WILL VEER TO THE WEST BEHIND A
STRONG COLD FRONT LATER THIS AFTERNOON. BECAUSE OF THIS
THREAT...A WIND ADVISORY HAS BEEN ISSUED FROM 10 AM TO 6 PM TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY OVER EASTERN MISSOURI AND WEST
CENTRAL AND SOUTHWESTERN ILLINOIS TODAY.

BYRD

In the hours before

Local storm report, Nov 17, 11:44 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1144 AM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND GST     KIRKWOOD                38.58N  90.42W
11/17/2013  E65 MPH          ST. LOUIS          MO   TRAINED SPOTTER

            SEPERATE REPORTS OF 60 TO 70 MPH GUSTS NEAR I270 AND
            DOUGHERTY FERRY AND DIME SIZE HAIL

&&

MILLER
Local storm report, Nov 17, 11:45 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     NON-TSTM WND GST WENTZVILLE              38.81N  90.86W
11/17/2013  E70 MPH          ST. CHARLES        MO   TRAINED SPOTTER

            ROOF DAMAGE AT WENTZVILLE HIGH SCHOOL.

&&

GOSSELIN
Local storm report, Nov 17, 11:47 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 AM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND GST CAMP POINT              40.04N  91.07W
11/17/2013  E50 MPH          ADAMS              IL   TRAINED SPOTTER

            WITH FROPA

&&

MILLER
Local storm report, Nov 17, 11:48 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1148 AM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     TSTM WND GST     MAPLEWOOD               38.61N  90.32W
11/17/2013  E70 MPH          ST. LOUIS          MO   TRAINED SPOTTER

            LARGE BRANCH DOWN DAMAGE TO MOTOR VEHICLE.

&&

GOSSELIN
Local storm report, Nov 17, 11:52 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 AM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FUNNEL CLOUD     1 W CARLYLE             38.62N  89.39W
11/17/2013                   CLINTON            IL   TRAINED SPOTTER

&&

TRUETT
Local storm report, Nov 17, 11:53 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1153 AM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     NON-TSTM WND GST 3 W CHESTERFIELD        38.66N  90.63W
11/17/2013  M53 MPH          ST. LOUIS          MO   ASOS

            GRADIENT WIND

&&

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 11:04 AM CSTSevere Thunderstorm WarningLSXJersey, Macoupin, Montgomery41 min
Nov 17, 11:11 AM CSTTornado WarningLSXMacoupin, Montgomery19 min
Nov 17, 11:21 AM CSTTornado WarningLSXMacoupin, Montgomery24 min
Nov 17, 11:38 AM CSTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair37 min
Nov 17, 11:41 AM CSTTornado WarningLSXMontgomery19 min
Nov 17, 11:49 AM CSTTornado WarningLSXRandolph26 min
Nov 17, 11:56 AM CSTTornado WarningLSXBond, Clinton, Fayette34 min
Nov 17, 12:09 PM CSTTornado WarningLSXRandolph21 min
Nov 17, 12:14 PM CSTTornado Warning Tornado observedLSXMarion46 min
Nov 17, 12:24 PM CSTSevere Thunderstorm WarningLSXBond, Fayette, Madison, Montgomery51 min

Nearby

Tornado Warnings in Illinois, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.